Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 569, NWS Norman, OK

June 30, 2017Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 6:45 PM CDT for Knox County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2017, 6:45 PM CDT (23:45 UTC)
Expired
Jun 30, 2017, 7:30 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.5 in
Wind
70.0 mph

County Knox County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WUUS54 KOUN 302345
SVROUN
TXC275-010030-
/O.NEW.KOUN.SV.W.0569.170630T2345Z-170701T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
645 PM CDT FRI JUN 30 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Knox County in northern Texas...

* Until 730 PM CDT

* At 645 PM CDT, a severe thunderstorm was located 10 miles west of
  Benjamin, moving east at 25 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Knox City, Benjamin, Truscott, Gilliland and Rhineland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9999 3384 10000 3383 9984 3382 9983
      3383 9981 3382 9980 3382 9976 3380 9975
      3381 9974 3380 9973 3382 9972 3380 9971
      3380 9970 3383 9969 3381 9966 3381 9965
      3340 9964
TIME...MOT...LOC 2345Z 271DEG 22KT 3356 9998 

HAIL...2.50IN
WIND...70MPH
 
$$

..speg.
1 follow-up statement
910 
WWUS54 KOUN 010022
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
722 PM CDT FRI JUN 30 2017

TXC275-010030-
/O.CON.KOUN.SV.W.0569.000000T0000Z-170701T0030Z/
Knox TX-
722 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN KNOX COUNTY...

At 721 PM CDT, a severe thunderstorm was located 4 miles west of Knox
City, moving east-southeast at 15 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Knox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3340 9999 3359 9999 3352 9976 3343 9964
      3340 9964
TIME...MOT...LOC 0021Z 289DEG 12KT 3343 9989 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:54 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 30, 2:54 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
254 PM CDT Fri Jun 30 2017

.DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  88  71  92 /  60  20  40  30
Hobart OK         69  88  71  95 /  50  10  40  20
Wichita Falls TX  72  89  72  96 /  60  20  20  10
Gage OK           62  85  68  94 /  20  10  50  30
Ponca City OK     65  87  69  89 /  30  10  30  40
Durant OK         72  88  73  92 /  70  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Jun 30, 6:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
622 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             TRIBBEY                 35.12N 97.05W
06/30/2017  E1.00 INCH       POTTAWATOMIE       OK   EMERGENCY MNGR

&&

JP
Local storm report, Jun 30, 6:25 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             MIDDLEBERG              35.11N 97.74W
06/30/2017  E1.00 INCH       GRADY              OK   PUBLIC

&&

JP
Special weather statement, Jun 30, 6:32 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
632 PM CDT FRI JUN 30 2017

OKZ017-023-024-010000-
Canadian OK-Caddo OK-Blaine OK-
632 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Canadian...north
central Caddo and south central Blaine Counties Until 700 PM CDT...

AT 630 PM CDT, a strong thunderstorm was located near Hinton, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3536 9844 3553 9854 3572 9831 3572 9821
      3549 9806
TIME...MOT...LOC 2330Z 241DEG 19KT 3549 9842

BRB
Local storm report, Jun 30, 6:33 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 NNE LAKE LAWTONKA     34.78N 98.50W
06/30/2017  E2.50 INCH       COMANCHE           OK   PUBLIC

            FROM KSWO TV.

&&

JP
Special weather statement, Jun 30, 6:33 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
633 PM CDT FRI JUN 30 2017

OKZ023-024-027-010000-
Grady OK-Canadian OK-Caddo OK-
633 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grady...southern
Canadian and east central Caddo Counties Until 700 PM CDT...

AT 630 PM CDT, a strong thunderstorm was located 5 miles northeast of
Cogar, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3533 9825 3546 9816 3551 9773 3522 9778
TIME...MOT...LOC 2330Z 271DEG 20KT 3540 9807

BRB
Local storm report, Jun 30, 6:34 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2 NNE LAKE LAWTONKA     34.78N 98.50W
06/30/2017  E3.00 INCH       COMANCHE           OK   BROADCAST MEDIA

            FROM KSWO TV.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:23 PM CDTSpecial Weather StatementOUNKnox37 min
Jun 30, 5:35 PM CDTSevere Thunderstorm WarningOUNFoard, Knox40 min
Jun 30, 5:56 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman49 min
Jun 30, 6:14 PM CDTSevere Thunderstorm WarningOUNFoard, Knox31 min
Jun 30, 6:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.